Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining on pill after miscarriage

14 June, 2017

Question:

I had a miscarriage about 4 weeks ago and had a d&c. About a week later, I started on hormonal birth control (seasonique). While the bleeding has definitely gotten very light, I haven't been able to do a hefsek. I am not sure if it is still from the miscarriage or if it is staining from the pill. I am also not sure if the amount I am staining now would make me a Nida but that doesn't help if I can't get to the mikva. Is there anything I can do besides to keep waiting? Is there a better birth control pill to try?


Answer:

We are sorry to hear of your miscarriage.

It is difficult to know if the cause of staining is the miscarriage or the pill.

It is important to note that Seasonique is often associated with more staining than more conventional, monthly-cycle contraceptives.  However, any pill can be associated with irregular staining at the beginning of use, so it is probably premature to switch.  You should raise your concerns with your physician.  (You may find it useful to use our free app, which was designed to facilitate communication with physicians on these issues.)

Most important right now is to know that a hefsek taharah need not be completely clear and not all staining disrupts the clean days. Please bring any questionable bedikah cloths or stains for halachic evaluation.  You can also review the laws of stains, as by reading our site's articles "Stains" and "Toilet Paper". Then please get back to us with any follow up questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.